Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 40, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 2, 2012, 6:15 PM EST for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2012, 6:15 PM EST (23:15 UTC)
- Expired
- Mar 2, 2012, 7:00 PM EST
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Loudon County, TN, McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 6:20 PM EST | TSTM WND DMG | Niota, TN | TREES DOWN ON POWER LINES. |
| Mar 2, 6:45 PM EST | TSTM WND DMG | Niota, TN | FROM VOLUNTEER ELECTRIC REPORTED MULTIPLE POWER LINES DOWN FROM TREES AND LIGHTNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 3:19 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
991
WUUS54 KMRX 022315
SVRMRX
TNC105-107-123-030000-
/O.NEW.KMRX.SV.W.0040.120302T2315Z-120303T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EST FRI MAR 2 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 700 PM EST
* AT 613 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTH OF ATHENS...AND MOVING EAST AT 50
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SWEETWATER...MADISONVILLE...PHILADELPHIA...VONORE...GREENBACK AND
CITICO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE DESTRUCTIVE HAIL IS EXPECTED WITH THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3561 8465 3578 8418 3564 8414 3560 8418
3558 8412 3550 8410 3547 8464
TIME...MOT...LOC 2315Z 256DEG 42KT 3556 8458
$$
DGS1 follow-up statement
661
WWUS54 KMRX 022328
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EST FRI MAR 2 2012
TNC105-107-123-030000-
/O.CON.KMRX.SV.W.0040.000000T0000Z-120303T0000Z/
LOUDON TN-MCMINN TN-MONROE TN-
628 PM EST FRI MAR 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR MONROE...MCMINN AND LOUDON COUNTIES...
AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MADISONVILLE...MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MADISONVILLE...PHILADELPHIA...VONORE...GREENBACK AND CITICO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3561 8465 3578 8418 3564 8414 3560 8418
3558 8412 3550 8410 3547 8464
TIME...MOT...LOC 2328Z 256DEG 42KT 3560 8440
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 4:06 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 2, 4:06 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EST FRI MAR 2 2012
.SHORT TERM...(TONIGHT)...WARM FRONT HAS LIFTED NE THROUGH ALL BUT
FAR NE TN AND SWRN VA THIS AFTERNOON...GIVING EARLIER SUPERCELLS A
FAVORABLE ENVIRONMENT FOR AN EXTENDED LIFE. THIS ACTIVITY HAS
WEAKENED OR ABOUT TO EXIT EAST INTO WRN NC...BUT NEWLY DEVELOPED
SUPERCELLS OVER NRN AL AND SRN MIDDLE TN WILL QUICKLY MOVE NE INTO
WRN PARTS OF OUR EXPIRING WATCH. NEW TOR WATCH #61 IN EFFECT FOR
ENTIRE FORECAST/WARNING AREA THROUGH 11 PM EST (10 PM CST).
OTHERWISE...THREAT OF SEVERE STORMS WITH ISOLATED TO FEW TORNADOES
CONTINUES OVERNIGHT...WITH RAIN CHANCES FALLING BRIEFLY...BEFORE
INCREASING AGAIN WITH THE APPROACH OF SQUALL LINE/COLD FRONT LATER
TONIGHT.
WIND ADVISORY RUNS THROUGH MIDNIGHT FOR MTNS AND WILL CONTINUE THE
FLOOD WATCH FOR ALL AREAS THROUGH 4AM EST SATURDAY.
.LONG TERM...(SATURDAY THROUGH FRIDAY)...FRONT EXITING THE AREA ON
SATURDAY SO WILL KEEP THE HIGHEST CHANCES FOR THE MORNING HOURS.
FOR SATURDAY NIGHT THROUGH MONDAY...ANOTHER SHORTWAVE AND COLD FRONT
WILL MOVE ACROSS THE FORECAST AREA. TEMPERATURES INDICATE COLD
ENOUGH FOR A MIXTURE OR ALL SNOW FOR THE HIGHER ELEVATIONS SUNDAY
AND SUNDAY NIGHT. MINOR SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE
HIGHEST ELEVATIONS. FOR LATER MONDAY THROUGH THE REST OF THE
EXTENDED...UPPER TROUGH WILL LIFT NORTHEAST BEING REPLACED WITH MORE
WESTERLY ZONAL FLOW. A WEAK SHORTWAVE WILL PASS THROUGH THE AREA ON
WEDNESDAY NIGHT AND THURSDAY. WITH STILL UNCERTAINTY...WILL KEEP A
DRY FORECAST GOING WITH MAINLY DRY CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 46 58 33 54 33 / 100 20 10 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 45 56 31 50 32 / 90 20 10 30 10
OAK RIDGE, TN 44 57 32 51 31 / 100 20 10 30 10
TRI CITIES AIRPORT, TN 46 56 29 44 27 / 90 20 10 30 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN...WEST POLK.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: LEE...
RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TG/GHHazardous weather outlook, Mar 2, 1:14 PM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 114 PM EST FRI MAR 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT. THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL CONTINUE FOR THE REST OF THE AFTERNOON. LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE AGAIN WITH THESE STORMS. WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING... AND POSSIBLY JUST BEYOND MIDNIGHT. TG
In the hours before
Local storm report, Mar 2, 4:48 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TORNADO 4 SW ETOWAH 35.27N 82.65W
03/02/2012 TRANSYLVANIA NC PUBLIC
SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND
COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES
REPORTED DOWN.
&&Local storm report, Mar 2, 4:50 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TORNADO 4 SW ETOWAH 35.29N 84.58W
03/02/2012 MCMINN TN PUBLIC
SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND
COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES
REPORTED DOWN.
&&Local storm report, Mar 2, 5:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL KINGSTON 35.87N 84.51W
03/02/2012 E0.25 INCH ROANE TN PUBLIC
PEA SIZED HAIL IN KINGSTON.
&&Local storm report, Mar 2, 5:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL OAK RIDGE 35.96N 84.30W
03/02/2012 E0.25 INCH ROANE TN PUBLIC
PEA SIZED HAIL NEAR ORNL IN OAK RIDGE.
&&Local storm report, Mar 2, 6:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SW JASPER 35.03N 85.67W
03/02/2012 E2.75 INCH MARION TN EMERGENCY MNGR
&&Local storm report, Mar 2, 6:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL JASPER 35.06N 85.63W
03/02/2012 E0.25 INCH MARION TN EMERGENCY MNGR
PEA SIZED HAIL IN JASPER.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:00 AM EST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Sevier and 1 more | 21 hr |
| Mar 2, 10:58 AM EST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 32 min |
| Mar 2, 10:59 AM EST | Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 14 hr |
| Mar 2, 11:25 AM EST | Tornado Warning | MRX | Bledsoe, Sequatchie | 35 min |
| Mar 2, 11:31 AM EST | Tornado Warning | MRX | Marion | 44 min |
| Mar 2, 11:39 AM EST | Tornado Warning | MRX | Morgan | 22 min |
| Mar 2, 11:49 AM EST | Tornado Warning | MRX | Hamilton, Marion | 41 min |
| Mar 2, 11:55 AM EST | Tornado Warning | MRX | Campbell, Morgan, Scott | 35 min |
| Mar 2, 11:57 AM EST | Tornado Warning | MRX | Bledsoe, Rhea | 33 min |
| Mar 2, 12:16 PM EST | Tornado Warning | MRX | Hamilton, Marion, Sequatchie | 44 min |
| Mar 2, 12:25 PM EST | Tornado Warning | MRX | Claiborne, Hancock | 35 min |
| Mar 2, 12:29 PM EST | Tornado Warning | MRX | Campbell, Claiborne | 31 min |
| Mar 2, 12:30 PM EST | Tornado Warning | MRX | Loudon, Meigs, Rhea, Roane | 30 min |
| Mar 2, 12:44 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 31 min |
| Mar 2, 12:50 PM EST | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Polk | 25 min |
| Mar 2, 1:04 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 41 min |
| Mar 2, 1:19 PM EST | Tornado Warning | MRX | Knox, Sevier | 26 min |
| Mar 2, 1:23 PM EST | Tornado Warning | MRX | Bradley, McMinn, Monroe, Polk | 37 min |
| Mar 2, 1:39 PM EST | Tornado Warning | MRX | Cocke, Grainger, Hamblen, Jefferson, Knox, Sevier | 36 min |
| Mar 2, 1:49 PM EST | Tornado Warning | MRX | Blount, Monroe | 41 min |
| Mar 2, 2:13 PM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 47 min |
| Mar 2, 3:34 PM EST | Tornado Warning | MRX | Bledsoe, Marion, Sequatchie | 41 min |
| Mar 2, 3:59 PM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe, Roane | 46 min |
| Mar 2, 4:14 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea | 46 min |
| Mar 2, 4:24 PM EST | Tornado Warning | MRX | Marion, Sequatchie | 51 min |
| Mar 2, 4:55 PM EST | Severe Thunderstorm Warning | MRX | Loudon, Roane | 50 min |
| Mar 2, 5:24 PM EST | Severe Thunderstorm Warning | MRX | Scott | 36 min |
| Mar 2, 5:29 PM EST | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Mar 2, 5:29 PM EST | Tornado Warning | MRX | Anderson, Knox | 31 min |
| Mar 2, 5:33 PM EST | Tornado Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 27 min |
| Mar 2, 5:38 PM EST | Tornado Warning | MRX | Scott | 37 min |
| Mar 2, 5:57 PM EST | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 18 min |
| Mar 2, 5:57 PM EST | Tornado Warning | MRX | Campbell, Claiborne, Scott | 33 min |
| Mar 2, 6:03 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 42 min |
| Mar 2, 6:28 PM EST | Tornado Warning | MRX | Bradley, Hamilton | 47 min |
| Mar 2, 6:30 PM EST | Tornado Warning | MRX | Blount, Loudon, McMinn, Monroe | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.